F.D.A. Warns of Liver Failure After Antibiotic
By GARDINER HARRIS
Published: June 30, 2006
WASHINGTON, June 29 — Federal drug regulators issued a strong warning
Thursday that Ketek, a controversial antibiotic, could in rare circumstances
cause serious liver injury, liver failure and even death.
"We clearly now understand that there is risk of serious liver injury with
Ketek," said Dr. John Jenkins, director of the Food and Drug
Administration's Office of New Drugs.
But Dr. Jenkins said the agency did not yet know whether the risks posed by
Ketek were greater than those of other antibiotics, and he said the drug's
benefits outweighed its risks.
Ketek is manufactured by Sanofi-Aventis, the French drug giant, and it has
been approved to treat bronchitis, sinusitis and mild-to-moderate pneumonia.
In a written statement, Dr. Sol Rajfer, president of science and medical
affairs in the United States for Sanofi-Aventis, said, "We continue to
believe that the benefits of Ketek outweigh the risks when the drug is used
as directed for its approved indications."
Thursday's announcement was the culmination of months of internal debate in
the drug agency about how to address Ketek's risks, according to internal
agency memorandums obtained by The New York Times. In addition to liver
problems, Ketek can cause blurred vision and loss of consciousness. In
patients with myasthenia gravis, a rare neurological disorder, it can cause
Fourteen adult patients in the United States have suffered liver failure
after taking Ketek. At least four of them have died; 23 others suffered
serious liver injury.
One F.D.A. safety reviewer in May called for a halt to Sanofi-Aventis's
tests of Ketek in children with ear infections, arguing that cutting the
duration of ear pain by one day was hardly worth risking death.
Shortly after The Times reported these concerns, Sanofi-Aventis announced a
"pause" in its pediatric clinical trials.
"We're continuing to have discussions about those studies and whether they
can resume," Dr. Jenkins said.
Other antibiotics cause liver failure, but Ketek seems to do so almost four
times as often, safety officials concluded in a review.
But in Thursday's briefing, agency officials said that comparing
liver-failure rates across antibiotics was fraught with problems.
"So while the number for Ketek may be higher than the others, direct
comparisons are really difficult to make," said Dr. Gerald DalPan of the
division of epidemiology and surveillance at the agency.
New warnings on Ketek's label suggest that patients who appear jaundiced or
who suffer any other signs of liver injury should stop taking the drug.
Because Ketek has been reported to cause severe liver injury in patients
after only a few doses, Dr. Jenkins was asked how patients could follow this
"We're providing the best possible advice to doctors to be aware of this
risk and to make sure their patients are aware," he replied.
The drug agency's actions in regard to Ketek are being investigated by
Senator Charles E. Grassley, the Iowa Republican who is chairman of the
Finance Committee, and by Representatives Edward J. Markey of Massachusetts
and Henry A. Waxman of California, both Democrats.
Mr. Grassley released a statement Thursday, saying, "Ketek is another
example where the F.D.A. accommodated a drug maker and turned a blind eye to
serious safety concerns."
Dr. Jenkins explained that new antibiotics were desperately needed since
growing resistance to antibiotics gradually rendered older drugs